Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Dental Anesthesia

Crying, depression after dental anesthetic

06/23/2008

Question:

In the past i have had a reaction similar to those mentioned in other questions when given lidocaine for dental work. But in addition to a feeling of having a panic attack (heart racing, shaking, anxiety) I also feel as though I am deeply depressed and can hardly keep from bursting into tears. The anesthetic also wears off and I must be given more during the procedure. This has happened when having a cavity filled, during a root canal and it also happened when having a non-dental procedure (a Leep procedure). I was not afraid of dental work before having these reactions but of course now I am. Today I had dental work again and for the first time had nitrous to control my anxiety. I was okay during the procedure (I did have to be injected 2x during the procedure for pain) but after coming off of the nitrous I had the same reaction as before- crying and terribly depressed (I was so sad I was ready to call a counselor). After about 1 1/2 hours I began to feel better and now 3 hours later I feel emotionally fine. By the way, I don`t suffer from depression and I`m not on other meds. This reaction is very frightening to me. Is this normal?

Answer:

You have described an interesting reaction to dental treatment that I am not sure how to explain. I believe that the best course of action is to discuss this with a psychologist as the reaction is quite profound. As an anesthesiologist, I do not feel expert in replying to your concern. I am sorry I could not help more.

You may want to visit our Anxiety and Stress Disorders health topic.

Best wishes!

For more information:

Go to the Dental Anesthesia health topic, where you can:

Response by:

Steven I Ganzberg, SB, DMD, MS Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University